Document Detail


Acute cholinergic syndrome following ingestion of contaminated herbal extract.
MedLine Citation:
PMID:  18955628     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Herbal preparations are becoming more and more popular and increasingly used in the USA. Herbs are from natural plants and therefore often considered to be harmless compared with western medicines. Nevertheless, as the use of herbal remedies has risen, so has the incidence of acute and chronic herbal intoxication. The case history is presented of a 68-year-old man who presented with an acute cholinergic syndrome soon after ingesting a herbal preparation containing Flemingia macrophylla and ginseng. His red blood cell acetylcholinesterase activity dropped to 50% of the normal reference range. He was treated successfully with atropine and supportive care. It was thought that contamination with pesticides, such as organophosphate residue, was the probable cause. This case highlights the need to be more aware of the possibility of acute pesticide intoxication in herbal users, even when only small amounts are consumed.
Authors:
M-J Hsieh; Z-S Yen; S-C Chen; C-C Fang
Related Documents :
18212608 - Acute retroperitoneal hemorrhage and shock as presenting signs of neuroblastoma in an i...
16502498 - Recurrent acute pancreatitis in a patient with type iib hyperlipoproteinemia: a case re...
21519938 - Case report: lower extremity sparganosis in a bursa.
3356888 - Subcutaneous fat necrosis in pancreatic disease. a review and two new case reports.
25021128 - Ppo.37 snapshot of post-mortem examinations following stillbirths at a university hos...
1923378 - Afrotropical culicoides: c (avaritia) miombo sp. nov., a widespread species closely all...
Publication Detail:
Type:  Case Reports; Journal Article; Research Support, Non-U.S. Gov't    
Journal Detail:
Title:  Emergency medicine journal : EMJ     Volume:  25     ISSN:  1472-0213     ISO Abbreviation:  Emerg Med J     Publication Date:  2008 Nov 
Date Detail:
Created Date:  2008-10-28     Completed Date:  2009-02-05     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  100963089     Medline TA:  Emerg Med J     Country:  England    
Other Details:
Languages:  eng     Pagination:  781-2     Citation Subset:  IM    
Affiliation:
Department of Emergency Medicine, National Taiwan University Hospital and National Taiwan University College of Medicine, Taipei 100, Taiwan.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acetylcholinesterase / deficiency*
Aged
Drug Contamination*
Drugs, Chinese Herbal / adverse effects*
Erythrocytes / enzymology
Humans
Male
Pesticides / toxicity*
Phytotherapy / adverse effects
Syndrome
Chemical
Reg. No./Substance:
0/Drugs, Chinese Herbal; 0/Pesticides; EC 3.1.1.7/Acetylcholinesterase

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Acute blindness.
Next Document:  Cardiovascular outcomes in trials of oral diabetes medications: a systematic review.